Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 417, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2008, 7:17 PM CDT for Brown County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2008, 7:17 PM CDT (00:17 UTC)
- Expired
- Aug 11, 2008, 8:00 PM CDT
- In force
- 43 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Brown County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:30 PM CDT | HAIL 0.88 | 3 S Johnstown, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 120017 SVRLBF NEC017-120100- /O.NEW.KLBF.SV.W.0417.080812T0017Z-080812T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 717 PM CDT MON AUG 11 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BROWN COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 800 PM CDT * AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF HIGHWAY 7 MILE MARKER 40...OR 10 MILES SOUTHWEST OF AINSWORTH...AND MOVING SOUTHEAST AT 23 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 7 MILE MARKER 40 BY 730 PM CDT... HIGHWAY 7 MILE MARKER 30 BY 740 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4242 9966 4223 9980 4247 10015 4261 10000 TIME...MOT...LOC 0017Z 299DEG 20KT 4247 10001 $$ 13
2 follow-up statements
000 WWUS53 KLBF 120032 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 732 PM CDT MON AUG 11 2008 NEC017-120100- /O.CON.KLBF.SV.W.0417.000000T0000Z-080812T0100Z/ BROWN NE- 733 PM CDT MON AUG 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL BROWN COUNTY... AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF HIGHWAY 7 MILE MARKER 30...OR 12 MILES SOUTHWEST OF AINSWORTH...MOVING SOUTHEAST AT 31 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 7 MILE MARKER 30 BY 740 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4242 9966 4223 9980 4247 10015 4261 10000 TIME...MOT...LOC 0033Z 320DEG 27KT 4237 9995 $$ 13
000 WWUS53 KLBF 120101 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 801 PM CDT MON AUG 11 2008 NEC017-120110- /O.EXP.KLBF.SV.W.0417.000000T0000Z-080812T0100Z/ BROWN NE- 800 PM CDT MON AUG 11 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWN COUNTY HAS EXPIRED... THE STORM WHICH HAD PROMPTED THE WARNING HAS WEAKENED AND MOVED INTO SOUTHERN BROWN COUNTY. THUNDERSTORMS SHOULD GRADUALLY BE ENDING ACROSS CENTRAL BROWN COUNTY THROUGH OVER THE NEXT HOUR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4242 9966 4223 9980 4247 10015 4261 10000 TIME...MOT...LOC 0100Z 320DEG 27KT 4221 9977 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:26 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 11, 3:26 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT MON AUG 11 2008 .SYNOPSIS... CLEARING EVIDENT ON VSBL SAT PICS BEHIND EXITING WARM ADVECT ELEVATED PRECIP ASSOCIATED WITH EXITING SHORT WAVE OVER THE ERN DAKOTAS. STILL SOME DECENT CONVECTION ONGOING IN BOYD COUNTY. FURTHER WEST...NEXT STRONG SHORT WAVE ENTERING THE WRN HIGH PLAINS AND DEVELOPING TSRA OVER THE BLACK HILLS AND ERN WY. AREA OF SUNSHINE IN WRN CWA RESPONDING AS LOW LEVEL LAPSE RATES INCREASE...AND CU FIELD EXPANDS NEAR THE DIFFERENTIAL HEATING AXIS. GOES DPI H2O VAPOR INDICATING SOME DRYING TAKING PLACE IN WRN PANHANDLE...BUT STILL DECENT PWS ACROSS MIDDLE OF THE CWA. 12Z LBF SOUNDING HAD NEAR 1.5 INCHES THIS AM...AND WITH WCD OF >10K FT SHOULD BE SOME HEAVY RAIN PRODUCING STORMS THIS EVENING. && .SHORT TERM (TONIGHT THRU WED)...UPPER LOW SPINNING OVER SRN CANADA WILL DRIFT SLOWLY SEWD DURING THE NEXT FEW DAYS. NW FLOW ALOFT WILL CONTINUE TO EJECT WEAK SHORT WAVES ACROSS THE HIGH PLAINS THRU WED...AS CONFLUENT FLOW DEVELOPS. SOME CONCERN THAT WITH BETTER SHEAR TUES STORMS POSSIBLE TUES FURTHER N THAN IN CURRENT FCST...AND THEREFORE EXTENDED THE CHANCES FURTHER N. SFC FEATURE IS WEAK...BUT SOME LL CONVERGENCE NOTED ACROSS THE MIDDLE OF THE CWA AS WELL...AND A BETTER CHANCE OF GETTING GOOD LL LAPSE RATES WITH BETTER SUNSHINE EXPECTED. AFTER PASSAGE OF INITIAL CONVECTION TUES NIGHT...LLJ DEVELOPS AND VEERS TO THE SW AS IS DIURNALLY FAVORABLE...AND PRODUCES ELEVATED CONVECTION WED MORNING FROM SW INTO SC NEB. THEREFORE HAVE INCLUDED SMALL POPS IN THOSE AREAS. TEMPS FCST BELOW MAV GUIDANCE BASED ON SERLY LL FLOW AND POTENTIAL FOR SOME CONVECTIVE DEBRIS TO START THE DAY. .LONG TERM (WED NIGHT THRU SUN)...12Z GFS AND 00Z ECMWF SHOWING DECENT AGREEMENT WITH EVOLUTION OF FEATURES...BUT THE 12Z ECMWF HAS COME IN MORE PROGRESSIVE. SOME HINT THAT 12Z GFS ENSEMBLE WOULD ALSO SUGGEST A MORE PROGRESSIVE PATTERN...BUT LIKELY NOT TO 12Z ECMWF EXTENT. HAVE TRENDED MORE ALONG THE LINES OF 12Z GFS IN KEEPING LOWER TEMPS THROUGH THE WEEKEND. AS FOR PRECIP...EVEN IF 12Z GFS VERIFIES WELL...STILL WOULD EXPECT THAT BEST ISENTROPIC UPGLIDE AND DEEPEST MOISTURE WOULD EXIST EAST AND NORTHEAST OF UPPER LOW AS IT DROPS INTO NRN NEBR. BEST POPS INDICATED THERE. HOWEVER...WILL HAVE TO WATCH AS THIS IS A VERY ANOMALOUS HEIGHT VALUES ARE INDICATED AND MODELS MAY HAVE A HARD TIME WITH THIS. && .AVIATION DISCUSSION... CIGS HAVE LIFTED TO VFR CONDITIONS AS TEMPERATURES HAVE RISEN INTO THE UPPER 70S TO LOWER 80S. THIS SHOULD PREVAIL OUTSIDE ANY THUNDERSTORM ACTIVITY THIS EVENING. NEAR THE STORMS CONDITIONS MAY BECOME QUITE LIMITED DUE TO HEAVY RAINFALL AND POSSIBLY SOME STRONGER WINDS. SOME REDUCTION IN VSBY IS POSSIBLE TOWARD SUNRISE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL. FOG MAY DEVELOP IN THESE AREAS AND ALONG THE LARGER RIVER VALLEYS WITH MVFR TO PATCHY IFR CONDTIONS FORMING. AT THE MOMENT CONFIDENCE IS LOW ON STRATUS FORMATION AGAIN TOWARD MORNING...BUT PERSISTANCE WOULD LEAN TO REFORMATION BY MORNING...THIS WILL CONTINUE TO BE MONITORED IN UPCOMING TERMINAL FORECASTS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && 13/JWS
Hazardous weather outlook, Aug 11, 3:40 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT MON AUG 11 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-122045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 340 PM CDT MON AUG 11 2008 /240 PM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING INTO THE EARLY MORNING HOURS ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN THREAT LOOKS TO BE VERY HEAVY RAINFALL WITH HOURLY PRECIPITATION AMOUNTS EXCEEDING AN INCH PER HOUR IN THE STRONGER STORMS. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN WEDNESDAY IN SOUTHWEST NEBRASKA. LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO ALONG A SURFACE FRONT WILL BE THE SYSTEM TO INITIATE A FEW THUNDERSTORMS OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. HOWEVER...THE MOST UNSTABLE CONDITIONS IS LIKELY TO BE SOUTHWEST NEBRASKA. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF SEVERE WEATHER...THE LATEST FORECAST SIMULATIONS INDICATE THAT IT WILL BE ALONG AND SOUTH OF INTERSTATE HIGHWAY 80 AND WEST OF HIGHWAY 83. OTHERWISE...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, Aug 11, 6:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST BUTTE 42.91N 98.85W
08/11/2008 E60 MPH BOYD NE CO-OP OBSERVER
ALL LAWN FURNITURE AND LAWN SWING BLOWN OFF DECK. 3 TO 4
FOOT TREE BRANCH DOWNED FROM TREE.
&&
CARMELLocal storm report, Aug 11, 6:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HEAVY RAIN BUTTE 42.91N 98.85W
08/11/2008 M2.62 INCH BOYD NE CO-OP OBSERVER
STANDING WATER REPORTED BY COOPERATIVE WEATHER OBSERVER
AFTER RECEIVING HEAVY RAINFALL.
&&
CARMELLocal storm report, Aug 11, 6:42 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 27 S AINSWORTH 42.16N 99.86W
08/11/2008 E0.75 INCH BROWN NE PUBLIC
&&
13Local storm report, Aug 11, 6:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 13 SSW JOHNSTOWN 42.40N 100.15W
08/11/2008 E1.75 INCH BROWN NE PUBLIC
&&
13Local storm report, Aug 11, 7:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM FUNNEL CLOUD 14 S WOOD LAKE 42.44N 100.24W
08/11/2008 CHERRY NE PUBLIC
&&
CARMELLocal storm report, Aug 11, 7:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 10 NW ELSMERE 42.26N 100.32W
08/11/2008 CHERRY NE PUBLIC
TORNADO REPORTED BY PUBLIC OFF HIGHWAY 83 ON GOOSE CREEK.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:09 PM CDT | Tornado Warning | LBF | Brown | 42 min |
| Aug 11, 7:15 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 45 min |
| Aug 11, 7:28 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, Logan, McPherson, Thomas | 32 min |
| Aug 11, 7:37 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry | 38 min |
| Aug 11, 8:00 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Hooker, Logan, McPherson, Thomas | 45 min |
| Aug 11, 8:03 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock, Thomas | 42 min |
| Aug 11, 8:14 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 61 min |
| Aug 11, 8:17 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan, McPherson | 43 min |
| Aug 11, 8:51 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 54 min |
| Aug 11, 9:11 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 52 min |
| Aug 11, 9:38 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 37 min |
| Aug 11, 10:52 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 53 min |
| Aug 11, 11:18 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 42 min |
| Aug 11, 11:49 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 26 min |
| Aug 12, 6:51 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.